Wildfire, Pittsburg
- When
- August 4, 12:00 PM CST to August 8, 10:00 PM CST
- Where
- Pittsburg forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 34.924, -95.748 (the zone’s center; the record gives no point)
Hot temperatures, low relative humidity, very dry fuels, and gusty wind promoted the spread of two large wildfires in Pittsburg County. Multiple state and local agencies responded to these fires, which consumed over 4000 acres and threatened homes.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Hot temperatures, low relative humidity, very dry fuels, and gusty wind promoted the spread of two large wildfires in Pittsburg County. Multiple state and local agencies responded to these fires, which consumed over 4000 acres and threatened homes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 4, 11:38 AM CST, 22 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1238 PM CDT SAT AUG 4 2012
.DISCUSSION...
THE 18Z TAF DISCUSSION IS INCLUDED BELOW.
&&
.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
GUSTY SW WINDS CAN BE EXPTD THRU AROUND SUNSET AHEAD OF FROPA. THE
BEST CHANCE FOR TSTMS WITH THE FRONT WILL BE NEAR THE KS AND MO
BORDERS...SO A TEMPO WILL BE INCLUDED IN THE KBVO TAF FROM 00Z TO
03Z. CHANCES LOWER FARTHER SOUTH WITH PROB30 GROUPS FOR KTUL AND
KXNA FROM 03Z TO 06Z. EXPCT NERLY WINDS AT ALL SITES EXCPT KMLC
AND KFSM BY 15Z SUNDAY MORNING. VFR CONDITIONS WILL PREVAIL
OUTSIDE OF TS ACTIVITY.
LACY
&&
.PREV DISCUSSION... /ISSUED 1059 AM CDT SAT AUG 4 2012/
DISCUSSION...
POPS HAVE BEEN ADJUSTED FOR TODAY...PUSHING THEM BACK TILL LATE
THIS AFTERNOON AND CONFINING THEM TO NEAR THE KANSAS AND MISSOURI
BORDERS BASED ON THE LATEST DATA. SKY GRIDS HAVE ALSO BEEN
TWEAKED TO REDUCE CLOUD COVER AS WELL. LATEST DATA SUGGESTS THAT
WINDS WILL BACK OFF SOME BY 21Z ACROSS NE OK AS THE GRADIENT
WEAKENS AHEAD OF THE FRONT...BUT WILL REMAIN STRONG IF NOT
STRONGER ACROSS EAST CENTRAL OKLAHOMA AND WEST CENTRAL ARKANSAS. GOING
HIGHS LOOK GOOD WITH LITTLE IF ANYTHING HOLDING BACK MAX POTENTIAL
LATER TODAY.
LACY
PREV DISCUSSION... /ISSUED 632 AM CDT SAT AUG 4 2012/
AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
VFR CONDITIONS WILL PREVAIL TODAY WITH AN ISOLATED SHOWER OR
STORM POSSIBLE IN NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
SOUTHWEST WINDS WILL INCREASE AT THE TAF SITES THIS MORNING AND
BECOME GUSTY. A COLD FRONT WILL MOVE INTO NORTHEAST OKLAHOMA THIS
EVENING AND BE APPROACHING THE NORTHWEST ARKANSAS AND SOUTHEAST
OKLAHOMA TAF SITES LATE TONIGHT AND TOMORROW MORNING. A FEW
STORMS WILL BE POSSIBLE NEAR THE FRONT. VFR CONDITION SHOULD
CONTINUE THROUGH TONIGHT OUTSIDE OF ANY STORMS OR SMOKE AREAS.
PREV DISCUSSION... /ISSUED 304 AM CDT SAT AUG 4 2012/
DISCUSSION...
ANOTHER DAY FOR POTENTIALLY RECORD BREAKING HEAT...INCLUDING VERY
DANGEROUS FIRE WEATHER CONDITIONS AS SURFACE WINDS INCREASE INTO
THE AFTERNOON HOURS. HAVE UPGRADED THE FIRE WEATHER WATCH TO A RED
FLAG WARNING GIVEN THE LIKELY-HOOD OF SEEING FREQUENT GUSTS IN THE
25 TO 30 MPH RANGE. LARGE FIRES ARE ALREADY ONGOING ACROSS
PORTIONS OF NORTHERN CREEK COUNTY AND WITH MINIMUM RH VALUES
FALLING INTO THE 15 TO 20 PERCENT RANGE...CONDITIONS WILL FAVOR
THE RAPID GROWTH AND SPREAD OF ANY WILDFIRES.
OUTFLOW BOUNDARY WILL PUSH INTO SECTIONS OF FAR NORTHEAST OKLAHOMA
THIS MORNING FROM THE NORTHWEST IN ASSOCIATION WITH DECAYING MCS
OVER KANSAS. BOUNDARY IS EXPECTED TO STALL AND BECOME DIFFUSE BY
LATE MORNING WITH LITTLE IMPACT ON HIGH TEMPERATURES. COLD FRONT
WILL MOVE INTO NORTHEAST OKLAHOMA THIS EVENING WITH WIDELY
SCATTERED SHOWERS/THUNDERSTORMS POSSIBLE. A VERY DRY AIR-MASS IS
EXPECTED AHEAD OF BOUNDARY AND PRECIPITATION COVERAGE WILL LIKELY
REMAIN FAIRLY LIMITED/CONFINED TO NORTHEAST OKLAHOMA/NORTHWEST
ARKANSAS.
FRONT WILL PUSH TO NEAR THE RED RIVER SUNDAY MORNING WITH SLIGHTLY
COOLER TEMPERATURES BEHIND THE FRONT SUNDAY AFTERNOON. UPPER HIGH
WILL BEGIN TO RETROGRADE WESTWARD INTO THE FOUR CORNERS REGION
NEXT WEEK WITH SOME RELIEF FROM THE HEAT AS HIGH TEMPS STAY IN THE
UPPER 90S TO AROUND 100. WEAK IMPULSE ALOFT MOVES SOUTH INTO THE
AREA...AROUND PERIPHERY OF UPPER HIGH...BY THURSDAY WITH A MODEST
INCREASE IN PRECIPITATION CHANCES. AT LEAST THE INCREASED CLOUD
COVER WILL LIKELY KEEPS TEMPERATURES COOLER THAN OTHERWISE.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 73 98 72 99 / 20 10 10 10
FSM 77 100 74 100 / 20 20 10 10
MLC 78 99 74 102 / 10 20 10 10
BVO 71 97 67 100 / 30 10 10 10
FYV 71 96 67 96 / 20 10 10 0
BYV 71 92 67 92 / 20 10 10 0
MKO 76 100 71 99 / 20 10 10 10
MIO 74 95 67 98 / 30 10 10 0
F10 77 99 72 101 / 20 10 10 10
HHW 76 100 74 101 / 10 20 20 10
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...EXCESSIVE HEAT WARNING UNTIL 7 PM SATURDAY FOR OKZ054-OKZ055-
OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-OKZ063-
OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-OKZ071-
OKZ072-OKZ073-OKZ074.
RED FLAG WARNING UNTIL 7 PM SATURDAY FOR OKZ054-OKZ055-OKZ056-
OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-OKZ063-OKZ064-
OKZ065-OKZ066-OKZ067-OKZ068-OKZ070-OKZ071.
HEAT ADVISORY UNTIL 7 PM SATURDAY FOR OKZ049-OKZ053-OKZ075-
OKZ076.
AR...EXCESSIVE HEAT WARNING UNTIL 7 PM SATURDAY FOR ARZ001-ARZ010-
ARZ019-ARZ029.
HEAT ADVISORY UNTIL 7 PM SATURDAY FOR ARZ002-ARZ011-ARZ020.
&&
AVIATION...30HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
516 AM CDT SAT AUG 4 2012
ARZ001-002-010-011-019-020-029-OKZ049-053>076-051000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
516 AM CDT SAT AUG 4 2012
...VERY HIGH TO EXTREME FIRE DANGER TODAY...
THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.
.DAY ONE...TODAY AND TONIGHT.
SEVERE THUNDERSTORM.
RISK...LIMITED.
AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...AFTER 2PM.
DANGEROUS HEAT.
RISK...SIGNIFICANT.
AREA...EASTERN OKLAHOMA AND WESTERN ARKANSAS.
ONSET...AFTER 10AM.
AREA AT GREATEST RISK...EASTERN OKLAHOMA ALONG AND SOUTH
OF HIGHWAY 412 AND NORTH OF I-40.
FIRE WEATHER DANGER.
RISK...SIGNIFICANT.
AREA...EASTERN OKLAHOMA AND WESTERN ARKANSAS.
ONSET...ONGOING...WORSENING AFTER 10AM.
AREA AT GREATEST RISK...NORTHEAST OKLAHOMA.
DISCUSSION...
EXTREME FIRE WEATHER CONDITIONS WILL DEVELOP TODAY IN NORTHEAST
OKLAHOMA WITH A VERY HIGH FIRE DANGER IN SOUTHEAST OKLAHOMA AND
WESTERN ARKANSAS AS WINDS INCREASE AHEAD OF AN APPROACHING COLD
FRONT. FIRES HAVE CONTINUED THROUGH THE NIGHT IN NORTHERN CREEK
COUNTY AND GIVEN THE DRY CONDITIONS ADDITIONAL FIRES COULD BE
EASILY SPARKED ELSEWHERE IN THE REGION. WINDS TODAY WILL GUST
BETWEEN 15 AND 25 MPH IN MANY AREAS...WITH PEAK WINDS APPROACHING
30 MPH IN NORTHEAST OKLAHOMA. RELATIVE HUMIDITY VALUES WILL FALL
TO BETWEEN 15 AND 25 PERCENT ACROSS THE AREA THIS AFTERNOON.
AN ISOLATED STORM OR TWO IS POSSIBLE TODAY ACROSS NORTHEAST
OKLAHOMA AND NORTHWEST ARKANSAS IN THE HOT ATMOSPHERE. STORM
CHANCES WILL INCREASE TOWARD EVENING AS A COLD FRONT MOVES INTO
THE AREA FROM THE NORTHWEST. THE STRONGER STORMS WILL PRODUCE LOCALLY
DAMAGING DOWNBURST WINDS. THE FRONT WILL MOVING INTO NORTHWEST
ARKANSAS AFTER MIDNIGHT. WHILE THE STORM POTENTIAL SHOULD DIMINISH
INTO THE LATE NIGHT HOURS.. A FEW STORMS COULD PERSIST ALONG THE
FRONT THROUGH THE NIGHT.
SEE THE RED FLAG WARNING AND HEAT WARNINGS AND ADVISORIES FOR
ADDITIONAL DETAILS.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SUNDAY...THUNDERSTORM POTENTIAL...VERY HIGH FIRE WEATHER POTENTIAL...
DANGEROUS HEAT POTENTIAL.
MONDAY...VERY HIGH FIRE WEATHER POTENTIAL...DANGEROUS HEAT POTENTIAL.
TUESDAY...DANGEROUS HEAT POTENTIAL.
WEDNESDAY...DANGEROUS HEAT POTENTIAL.
THURSDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL.
FRIDAY...NO HAZARDS.
EXTENDED DISCUSSION...
THE WEAK FRONT WILL CONTINUE TO MOVE SOUTH ON SUNDAY AND PASS
ACROSS SOUTHEAST OKLAHOMA AND WEST-CENTRAL ARKANSAS WITH A RISK OF
THUNDERSTORMS IN THESE AREAS ON SUNDAY. THE FRONT WILL WASH OUT
WITH TIME AND WILL HAVE TAKEN THE EDGE OFF THE EXTREME HEAT...BUT
THE WEATHER WILL CONTINUE TO BE HOT INTO THE COMING WEEK.
EMERGENCY MANAGEMENT PLANNING STATEMENT...
EMERGENCY MANAGERS SHOULD CLOSELY FOLLOW LOCAL FIRE WEATHER
CONDITIONS TODAY AND BE READY FOR THE POTENTIAL OF LARGE AND FAST
SPREADING FIRES. REMEMBER THAT THUNDERSTORM OUTFLOWS WILL CAUSE
TROUBLE AT FIRE SCENES AND THESE OUTFLOWS COULD SPREAD WELL AWAY
FROM THE GENERATING STORM. SO IT IS ESSENTIAL THAT FIRE COMMANDERS
STAY ABREAST OF STORMS AND THEIR BOUNDARIES.
WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2012Every state in 2012This day in weather historyWarnings in Oklahoma, August 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 411299.